Researchers Highlight Importance of Recognizing Adverse Effects of Immunotherapy

In a recent review, researchers compiled possible reactions and toxicities that span 6 categories.

As immunotherapy treatments continue to make their way to being a mainstay for various cancers, the adverse reactions that come with the therapies also need to be recognized as physicians continue to use these treatments, say researchers.

In a recent review authors compiled the possible reactions and toxicities to expect. They span 6 categories: cardiovascular, dermatologic, endocrine, gastrointestinal, neurologic, and pulmonary.

“It is essential that physicians familiarize themselves with the adverse effects and toxicities associated with these agents as their role in management of cancers continues to rise,” explained the researchers. “Additionally, proper patient education on the adverse effects of these agents along with the process of joint decision making between the provider and physician will hopefully result in a decrease in unfavorable outcomes.”

Cardiotoxicity— which is frequently reported with the use of immune checkpoint inhibitors and chimeric antigen receptor T-cell therapy—encompasses 2 subtypes of reactions, including structural reactions like myocarditis, and arrhythmogenic reactions like sick sinus syndrome. When it comes to structural reactions, the researchers explain that patients may be asymptomatic, but laboratory investigations could show elevated markers of myocardial necrosis, while patients may present with other markers like systolic dysfunction and symptoms of myocarditis.

The most common manifestations of dermatologic toxicities related to immunotherapy are maculopapular rash and pruritis, although there have also been reports of toxicities such as lichen dermatitis, psoriasis, and bullous pemphigoid, in addition to life-threatening reactions like erythema multiforme and Stevens-Johnson syndrome.

Endocrine-related reactions have also been documented alongside immunotherapy, including reactions like hypophysitis and thyroid dysfunction, as well as adrenal insufficiency, pancreatic dysfunction, and hypoparathyroidism. According to the researchers, these reactions are most commonly reported with immune checkpoint inhibitors and rarely with oncolytic viruses, adoptive T-cell transfer, and cancer vaccines. They add that there are no explicit recommendations for screening for endocrine dysfunction with immune checkpoint inhibitor therapy, making such a diagnosis challenging.

“The literature reports abundant gastrointestinal adverse effects associated with the use of immunotherapeutic agents. These have been reported across every class of immunotherapeutic agent, except for therapeutic cancer vaccines,” wrote the researchers, who noted that reactions related to immune checkpoint inhibitors are mild and transient. “In contrast to other cytotoxic therapies, cancer vaccines have reported minimal toxicities in a majority of clinical trials. However, these therapies are largely still in the development phase and adverse events will most likely be elucidated in the future,” they said.

Neurological reactions are typically rarer with immunotherapies, although the researchers noted they are well documented. These reactions include inflammatory myopathies, myasthenia gravis, vasculitis, and small fiber sensory type neuropathies.

The most commonly reported pulmonary reactions are interstitial lung disease and concomitant pneumonitis. Treatments linked to these reactions include ipilimumab—a CTLA-4 inhibitor—with 3% to 5% of patients experiencing pneumonitis in related clinical trials.

Reference: Kichloo A, Albosta M, Dahiya D, et al. Systemic adverse effects and toxicities associated with immunotherapy: a review. World J Clin Oncol. 2021;12(3):150-163. doi: 10.5306/wjco.v12.i3.150